Acute Myocardial Infarction in Young Newbie Bodybuilder Using Multiple Steroid and Protein Supplements / Vaibhav Jain, Gajinder Goel. - (Journal of Cardiology Cases 21 (2019) 4 (4 Dec); p. 134-136)
- PMID: 32256860
- PMCID: PMC7125384.
- DOI: 10.1016/j.jccase.2019.11.010
Coronary artery disease (CAD), the major reason of deaths worldwide is generally known as a disease of the elderly, however it is grasping the youth too. The most common etiology of young CAD is lifestyle changes, smoking, and development of other comorbid conditions such as diabetes and hypertension at an early age. There has been an upward trend in youngsters regarding consciousness about their body build and thus use of various protein supplements and anabolic steroids for faster results. The present case reports a young patient presenting with severe retrosternal left-sided chest pain for 15-20 min to the emergency department. His electrocardiogram was suggestive of acute anterolateral wall ST segment elevation myocardial infarction for which he underwent urgent coronary angiography and percutaneous coronary intervention. His personal history revealed a significant use of steroids, proteins, and other supplements in supraphysiological doses for instant body building efforts without any other significant past medical, surgical, or family history. He showed good recovery and was strongly recommended to stop steroids and protein supplements. In conclusion, supraphysiological doses of protein supplements, anabolic steroids, and other nutritional products bear a risk factor for CAD.
Learning objective: This is evident from the case report that excessive supplements use by body builders for immediate mass gain and performance enhancement may lead to adverse cardiovascular complications. This is mostly prescribed by peer groups or untrained gym professionals without judging their adverse effects so we recommend a detailed history for steroid use and protein supplements in young patients presenting with acute myocardial infarction without other significant risk factors and need for counselling for use of such substances.